Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

May 6, 2015Crane County, Midland County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 6:29 PM CDT for Crane County, Midland County, Upton County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2015, 6:29 PM CDT (23:29 UTC)
Expired
May 6, 2015, 7:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 39 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS54 KMAF 062329
SVRMAF
TXC103-329-461-070030-
/O.NEW.KMAF.SV.W.0056.150506T2329Z-150507T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CRANE COUNTY IN WEST TEXAS...
  SOUTHERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF CRANE COUNTY AIRPORT...AND MOVING NORTHEAST AT 30 MPH. THIS STORM
  HAS A HISTORY OF PRODUCING LARGE HAIL.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN UPTON AND SOUTHERN MIDLAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3178 10217 3175 10184 3144 10197 3136 10220
      3145 10238
TIME...MOT...LOC 2329Z 217DEG 26KT 3149 10222

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
751 
WWUS54 KMAF 062354
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED MAY 6 2015

TXC103-329-461-070030-
/O.CON.KMAF.SV.W.0056.000000T0000Z-150507T0030Z/
MIDLAND TX-CRANE TX-UPTON TX-
654 PM CDT WED MAY 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
UPTON...EAST CENTRAL CRANE AND SOUTHERN MIDLAND COUNTIES UNTIL 730 PM
CDT...

AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF 
MIDKIFF...AND MOVING NORTHEAST AT 30 MPH. AT 648 PM THE PUBLIC REPORTED
2 1/4 INCH HAIL ON FM1788 SEVENTEEN MILES SOUTH OF I-20.

HAZARD...2 1/4 INCH HAIL.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN MIDLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3178 10217 3175 10184 3144 10197 3136 10220
      3145 10238
TIME...MOT...LOC 2353Z 217DEG 26KT 3169 10207

HAIL...1.75IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:19 PM CDT, 10 minutes earlier.

Area forecast discussion, May 6, 6:19 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT Wed May 6 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A moist southerly low level jet will develop across west Texas
early this evening and result in gusty south winds at KFST and
KMAF and KPEQ this evening and continue until after midnight.
In addition MVFR conditions will develop at KMAF, KINK and KHOB
between 06z and 09z and continue through 13-14Z. VFR conditions
are expected at all the terminals by 15Z Thursday with west to
southwest winds of 10 to 25 mph and gusty.

12

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT Wed May 6 2015/

DISCUSSION...

Short term, the dryline appears to be located from near Lamesa
to Midland to Fort Stockton. The boundary is retreating, meaning
that moisture and instability are now increasing over the central
Permian Basin. And while there's some agitated MOGR CU along the
boundary, the clouds look soft and suppressed, which is what you
might expect to see in an area of subsidence behind the short wave
trough which helped to set the stage for yesterday's tornadic
storms. There is a possibility -- about a 1 in 3 chance -- that an
updraft or three can take hold along the dryline in the next few
hours. If so, these storms will rapidly become severe, with
discrete supercells being the dominant mode. CAMs have suggested this
for the past few hours now, generally northeast of Midland and near
Balmorhea. But the only updraft strong enough to gin up an anvil
has been on the Borden/Dawson county line.

Over the next few days, thunderstorm chances will shift north and
east away from west Texas and southeastern New Mexico. While the
dryline will retreat to near the mountains each morning and mix
east to the western Low Rolling Plains in the afternoon, atmospheric
conditions (specifically an increasing EML) look to suppress
activity.  Temperatures will warm up to a bit above seasonal norms
with south winds during the night/early morning becoming southwest
during the late morning and early afternoon hours. A cold front is
forecast to arrive sometime in the Sunday evening/Monday morning
time frame, bringing with it cooler temperatures and also an
increased chance of rain. In fact, if certain models are to be
believed, then the pattern could become rather wet from the Davis
Mountains north across the southeastern New Mexican plains. Too
far out to get rambunctious with the PoPs, and so will take a wait-
and-see approach.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO
MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS
IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING.
HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE
THIS EVENING INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES
THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW
ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.
ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO
BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, May 6, 5:39 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED MAY 6 2015

TXZ068-069-075-062330-
CRANE-PECOS-UPTON-
539 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN
AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS
U.S. HWY 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260
TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245
Local storm report, May 6, 6:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CRANE                   31.39N 102.35W
05/06/2015  E2.75 INCH       CRANE              TX   FIRE DEPT/RESCUE

&&

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:33 PM CDTSpecial Weather StatementMAFMitchell42 min
May 5, 7:48 PM CDTSevere Thunderstorm WarningMAFMitchell57 min
May 6, 5:39 PM CDTSpecial Weather StatementMAFCrane51 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton56 min
May 6, 6:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.